Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 27, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Apr 17, 2008, 3:17 PM CDT for Johnson County, Wyandotte County, Kansas; Jackson County, Missouri. It was in force for 28 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 17, 2008, 3:17 PM CDT (20:17 UTC)
- Expired
- Apr 17, 2008, 3:45 PM CDT
- In force
- 28 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
Counties Johnson County, KS, Wyandotte County, KS, Jackson County, MO
The radar
The Pleasant Hill radar (KEAX), 36 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 17, 3:17 PM CDT | HAIL 1 | 2 Se Kansas City, MO | |
| Apr 17, 3:29 PM CDT | HAIL 1.25 | Overland Park, KS | HALF DOLLAR SIZED HAIL REPORTED AT INTERSECTION OF 135TH ST. AND METCALF AVE. IN SOUTHERN OVERLAND PARK. |
| Apr 17, 3:33 PM CDT | HAIL 0.88 | Kansas City, MO | NICKEL SIZE HAIL NEAR 71ST AND GREGORY/WORNALL ROAD IN KANSAS CITY, MO |
| Apr 17, 3:34 PM CDT | HAIL 1.25 | Kansas City, MO | HALF DOLLAR SIZE HAIL REPORTED AT 85TH AND MADISON IN KANSAS CITY, MO. |
| Apr 17, 3:39 PM CDT | HAIL 0.88 | Kansas City, MO | NICKEL SIZED HAIL SPOTTED NEAR ZONA ROSA SHOPPING CENTER NEAR MO 152 AND INTERSTATE 29. |
| Apr 17, 3:40 PM CDT | HAIL 0.75 | Kansas City, MO | DIME SIZE HAIL REPORTED BY SPOTTER NEAR BROOKSIDE AREA 2 MILES SOUTH OF THE PLAZA SHOPPING DISTRICT IN KANSAS CITY, MO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.3 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 984 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 315 m²/s²
- 0-3 km storm-relative helicity
- 294 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KEAX 172018
SVREAX
KSC091-209-MOC095-172045-
/O.NEW.KEAX.SV.W.0027.080417T2017Z-080417T2045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
317 PM CDT THU APR 17 2008
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN JOHNSON COUNTY IN EAST CENTRAL KANSAS
SOUTHEASTERN WYANDOTTE COUNTY IN NORTHEAST KANSAS
NORTHWESTERN JACKSON COUNTY IN WEST CENTRAL MISSOURI
* UNTIL 345 PM CDT
* AT 312 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR SPRING HILL...AND MOVING NORTHEAST AT 45
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LENEXA BY 330 PM CDT.
LEAWOOD AND OVERLAND PARK BY 335 PM CDT.
PRAIRIE VILLAGE...MISSION HILLS...MISSION WOODS AND WESTWOOD HILLS
BY 340 PM CDT.
RAYTOWN...6 MILES SOUTHEAST OF KANSAS CITY...7 MILES SOUTH OF NORTH
KANSAS CITY AND 8 MILES SOUTHWEST OF SUGAR CREEK BY 345 PM CDT.
THE TOWNS OF JOHNSON CO ARPT...STANLEY...LACKMANS AND ROELAND PARK
ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM.
QUARTER SIZE HAIL HAS BEEN REPORTED IN SPRING HILL WITH THIS STORM.
IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO
PROTECT LIFE AND PROPERTY.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN PLEASANT HILL.
LAT...LON 3912 9445 3913 9444 3905 9431 3873 9478
3874 9489 3875 9491 3912 9460 3912 9458
3915 9453 3915 9450
TIME...MOT...LOC 2017Z 219DEG 39KT 3879 9478
$$
DEROCHE1 follow-up statement
000
WWUS53 KEAX 172032
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
331 PM CDT THU APR 17 2008
KSC091-209-MOC095-172045-
/O.CON.KEAX.SV.W.0027.000000T0000Z-080417T2045Z/
WYANDOTTE KS-JOHNSON KS-JACKSON MO-
331 PM CDT THU APR 17 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
JOHNSON COUNTY IN EAST CENTRAL KANSAS...AND SOUTHEASTERN WYANDOTTE
COUNTY IN NORTHEAST KANSAS...AND WESTERN JACKSON COUNTY IN WEST
CENTRAL MISSOURI UNTIL 345 PM CDT...
AT 327 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR LENEXA...MOVING NORTHEAST AT 49
MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
MISSION WOODS...WESTWOOD HILLS...WESTWOOD AND KANSAS CITY BY 340 PM
CDT.
NORTH KANSAS CITY...SUGAR CREEK AND INDEPENDENCE BY 345 PM CDT.
THE TOWNS OF ROELAND PARK AND MAYWOOD ARE ALSO IN THE PATH OF THIS
SEVERE THUNDERSTORM.
QUARTER SIZE HAIL HAS BEEN REPORTED WITH THIS STORM. IF YOU ARE IN
THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND
PROPERTY.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN PLEASANT HILL.
LAT...LON 3912 9445 3913 9444 3905 9431 3882 9468
3887 9481 3912 9460 3912 9458 3915 9453
3915 9450
TIME...MOT...LOC 2031Z 215DEG 42KT 3895 9464
$$
DEROCHEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 12:35 PM CDT, 2 hours 42 minutes earlier.
Area forecast discussion, Apr 17, 12:35 PM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1235 PM CDT THU APR 17 2008
...UPDATED AVIATION DISCUSSION...
.DISCUSSION...
/449 AM CDT THU APR 17 2008/
FOCUS FOR THIS MORNING IS ON THE UPCOMING RAIN EVENT EXPECTED TO
UNFOLD ACROSS THE CENTRAL PLAINS OVER THE NEXT 48 HOURS.
WATER VAPOR IMAGERY THIS MORNING PAINTS A PICTURE DOMINATED BY A
DIGGING TROUGH ACROSS THE ROCKY MOUNTAIN REGION. LOOKING ACROSS THE
NORTHERN PLAINS YOU CAN SEE THE NORTHERN STREAM EXTENT OF THE TROUGH
BEGINNING TO SHEAR OFF FROM THE SOUTHERN HALF AS ENERGY IS DUMPED
INTO THE BASE OF THE TROUGH WELL TO OUR WEST. AS THIS OCCURS THE
SOUTHERN WAVE WILL CUTOFF AND SPIN ITS WAY SLOWLY EAST THROUGH THE
CENTRAL PLAINS...FINALLY MOVING EAST OF THE FORECAST AREA FRIDAY
NIGHT. THE NORTHERN STREAM HALF OF THIS PAIR WILL CONTINUE ON TO THE
NORTHEAST TODAY...AND HAVE LITTLE FURTHER EFFECT ON THE FORECAST.
CLOSER TO THE SURFACE A COLD FRONT HAS SWEPT INTO NORTHERN MISSOURI
WITH A PUSH OF THE NORTHERN STREAM WAVE YESTERDAY. CURRENT SURFACE
OBS HAVE THE FRONT PEGGED FROM ATCHISON TO UNIONVILLE. LOOKING BACK
TO THE WEST RADAR AND SATELLITE IMAGERY SHOWS CONVECTION ACROSS
CENTRAL KANSAS IN RESPONSE TO THE NOSE OF THE LOW LEVEL JET
INTERACTING WITH A COUPLED JET STRUCTURE ACROSS KANSAS/NEBRASKA AND
THE FRONTAL BOUNDARY. THIS CONVECTION MIGHT TRACK INTO OUR
AREA...BUT NOT UNTIL AROUND SUNRISE.
FOR TODAY SHOWERS AND THUNDERSTORMS WILL BECOME INCREASINGLY
LIKELY...ESPECIALLY ACROSS AREAS IN NORTHWEST MISSOURI AND ADJACENT
NORTHEAST KANSAS. THIS SHOULD RESULT FROM THE COUPLED JET STRUCTURE
SLIDING EAST TODAY AS THE SOUTHERN STREAM WAVE BEGINS TO CLOSE AND
MOVE INTO THE PLAINS. THE SURFACE FRONT IS ANTICIPATED TO HANG UP
ACROSS MISSOURI IN ITS CURRENT POSITION LEAVING THE FRONT SPRAWLED
ACROSS THE NORTHWEST CORNER OF MISSOURI AS A FOCUS FOR STORM
ACTIVITY TODAY. WITH THIS IN MIND I HAVE BUMPED TEMPERATURES ACROSS
THE SOUTHERN 2/3 OF THE FORECAST AREA WHICH WILL BE SOUTH OF THE
FRONT. HAVE ALSO FOCUSED HIGHEST POPS FOR THE DAYLIGHT HOURS ACROSS
THE NORTHWEST CORNER FOR THIS MORNING...WHILE TRIMMING POPS SOME
ALONG THE SOUTHERN AND EASTERN EDGE.
SEVERE POTENTIAL IS NOT GREAT FOR TODAY...BUT AREAS SOUTH OF THE
FRONT (MAINLY SOUTH OF I-70) COULD SEE SOME STRONG THUNDERSTORMS.
GFS AND NAM-WRF SHOW SOME VERY MODEST MUCAPE VALUES AND DECENT SHEAR
TRYING TO WORKING TOGETHER. HOWEVER...CLOUD COVER IS EXPECTED TO
LIMIT INSTABILITY ACROSS THE REGION...SO THE POTENTIAL FOR STRONG
STORMS LOOKS FLEETING AT THIS TIME.
FOR TONIGHT THE WAVE WILL BEGIN TO LIFT NORTHEAST...CHEWING ITS WAY
UP TO THE FRONT THAT WILL STILL BE STALLED ACROSS NORTHERN MISSOURI.
THIS WILL MAKE PRECIPITATION OVERNIGHT...INTO FRIDAY MORNING...
ALMOST A SURE THING. THE EXPECTATION OF REPEATED STORM ACTIVITY
NORTH OF A LINE FROM ATCHISON TO UNIONVILLE HAS PROMPTED THE
ISSUANCE OF A FLOOD WATCH FOR 00Z/18 THROUGH 00Z/19. AREAS TO THE
SOUTH WILL SEE MODERATE TO HEAVY RAIN...BUT THE EXPECTATION IS THAT
THE STORMS WILL BE RATHER PROGRESSIVE AS THEY FORM AS A LINE OF
STORMS MOVING EAST...SOUTH OF THE SURFACE LOW.
FOR FRIDAY...HAVE BUMPED THE PRECIPITATION CHANCES AS THE CONSENSUS
BETWEEN THE MODELS IS THAT THE CUTOFF LOW WILL BE SLOW TO MOVE
EAST...THUS KEEPING WRAP AROUND RAIN A POSSIBILITY THROUGH FRIDAY
NIGHT.
CUTTER
&&
.AVIATION...
SCATTERED LIGHT SHOWERS WILL PASS THROUGH THE TERMINALS EARLY IN THE
PERIOD. A FRONTAL BOUNDARY WILL COMPLICATE THE FORECAST AS IT WILL
LIE BETWEEN MCI AND STJ AND COULD WAFFLE BACK AND FORTH THROUGH STJ
THIS AFTERNOON BEFORE SETTLING SOUTH OF THE TERMINAL THIS EVENING.
THIS WILL PLAY HAVOC WITH THE STJ WIND DIRECTION. MCI AND MKC WILL
LIKELY REMAIN IN THE WARM SECTOR...WITH A SOUTHERLY WIND UNTIL
OVERNIGHT. MORE ORGANIZED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
FORM LATE THIS AFTERNOON WITH PREVAILING RAIN OCCURRING BY LATE
EVENING. LOOK FOR CIGS TO STEADILY DETERIORATE THIS EVENING FALLING
THROUGH THE MVFR CATEGORY AND EVENTUALLY INTO THE IFR CATEGORY. A
DRY SLOT IS EXPECTED TO WORK THROUGH THE TERMINALS SHORTLY AFTER
MIDNIGHT WITH THE RAIN LIKELY ENDING BUT MVFR CEILINGS CONTINUING.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH FROM 7 PM THURSDAY TO 7 PM FRIDAY FOR MOZ001-MOZ002-
MOZ003-MOZ004-MOZ005-MOZ006-MOZ007-MOZ011-MOZ012-MOZ013-
MOZ014-MOZ020.
KS...FLOOD WATCH FROM 7 PM THURSDAY TO 7 PM FRIDAY FOR KSZ025-KSZ102.Hazardous weather outlook, Apr 17, 1:03 PM CDT, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 103 PM CDT THU APR 17 2008 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-181815- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 103 PM CDT THU APR 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A WEAK FRONTAL BOUNDARY WILL REMAIN STALLED ACROSS ATCHISON KANSAS TO PRINCETON MISSOURI THROUGH TONIGHT. MEANWHILE AN UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS THE REGION. THE COMBINED EFFECTS WILL BE THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE REGION. THE HEAVIEST RAIN IS EXPECTED ACROSS NORTHWEST INTO NORTH CENTRAL MISSOURI...WHERE 1 TO POSSIBLY 2 INCHES OF RAIN IS EXPECTED. THIS EXCESSIVE RAINFALL MAY LEAD TO FLOODING ALONG AREA CREEKS AND RIVERS. OTHERWISE...A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE ALONG AND SOUTH OF THE FRONT THIS EVENING. INSUFFICIENT INSTABILITY SHOULD KEEP THESE STORMS BELOW SEVERE LEVELS...HOWEVER LOCALLY HEAVY RAINFALL IS POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWERS AND THUNDERSTORMS WILL CONTINUE TO PLAGUE EASTERN KANSAS AND MISSOURI THROUGH MUCH OF THE DAY FRIDAY. THIS WILL KEEP A THREAT OF FLOODING GOING ACROSS NORTHEAST KANSAS...NORTHWEST AND NORTH CENTRAL MISSOURI THROUGH THE DAY. NO SEVERE THUNDERSTORM ACTIVITY IS EXPECTED. THE NEXT STORM SYSTEM IS EXPECTED TO AFFECT THE REGION MONDAY INTO TUESDAY...BRINGING A CHANCE FOR THUNDERSTORMS. AT THIS TIME...IT IS TOO EARLY TO DETERMINE THE RISK FOR SEVERE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. NRR
In the hours before
Special weather statement, Apr 17, 3:14 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 314 PM CDT THU APR 17 2008 KSZ057-105-MOZ037-172045- JACKSON-JOHNSON-MIAMI- 314 PM CDT THU APR 17 2008 ...SIGNIFICANT WEATHER ALERT FOR EASTERN JOHNSON...NORTHERN MIAMI AND SOUTHWESTERN JACKSON COUNTIES UNTIL 345 PM CDT... AT 312 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SPRING HILL...MOVING NORTHEAST AT 46 MPH. THIS STORM WILL BE NEAR... LENEXA BY 330 PM CDT. LEAWOOD...PRAIRIE VILLAGE...OVERLAND PARK AND 7 MILES NORTHWEST OF GRANDVIEW BY 335 PM CDT. MISSION HILLS...MISSION WOODS...WESTWOOD HILLS AND FAIRWAY BY 340 PM CDT. RAYTOWN BY 345 PM CDT. THE TOWNS OF CLARE...JOHNSON CO ARPT...STANLEY...LACKMANS AND ROELAND PARK ARE ALSO IN THE PATH OF THIS STORM. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. DEROCHE
Local storm report, Apr 17, 3:16 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
316 PM CDT THU APR 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM HAIL OLATHE 38.89N 94.81W
04/17/2008 E0.88 INCH JOHNSON KS TRAINED SPOTTER
&&
MDUXThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 4:14 AM CDT | Flood Watch | EAX | Atchison, Doniphan | 15 hr |
| Apr 17, 3:43 PM CDT | Severe Thunderstorm Warning | EAX | Clay, Jackson, Ray | 32 min |
| Apr 17, 4:14 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Clay, Ray | 15 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.